Alert archive / Indiana / River Flood Watches in 2017

River Flood Watch 9, NWS Northern Indiana

April 5, 2017Allen County, Indiana; Paulding County, Ohio

NWS Northern Indiana issued this river flood watch at Apr 5, 2017, 11:15 AM EDT for Allen County, Indiana; Paulding County, Ohio. It took effect at Apr 6, 2017, 6:21 PM EDT. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 11:15 AM EDT (15:15 UTC)
In effect from
Apr 6, 2017, 6:21 PM EDT
Expired
Apr 9, 2017, 1:00 AM EDT
In force
55 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Allen County, IN, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maumee River at Fort Wayne (FTWI3). The gauge peaked at 16.80 ft at Apr 7, 2017, 12:00 AM EDT.

actionminormoderate10152004/0504/0604/0704/0804/0904/10
Action stage
9.6 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04182900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood watch went out at Apr 5, 6:27 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 6:27 AM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
627 AM EDT Wed Apr 5 2017

.SYNOPSIS...
Issued at 359 AM EDT Wed Apr 5 2017

Showers and scattered thunderstorms are expected today and
tonight as a strong low pressure system moves slowly northeast
from Missouri across our area. Rain may change to snow late
tonight and Thursday as the low moves away with strong north winds
and colder temperatures in its wake. High pressure will move
across the area Friday and to our east over the weekend resulting
in dry weather with a warming trend.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 359 AM EDT Wed Apr 5 2017

Strong low over sw MO will impact our cwa as it tracks slowly ne to
the lwr grtlks Thu night. Initial band of showers movg into nwrn
IN may struggle as it moves into drier air over our area this
morning. However, airmass will moisten sufficiently to allow
showers to overspread the area during the day. Low level e-ne flow
ahead of the low will keep sfc temps cool today despite waa
aloft. Dvlpg wk elevated instability may also allow sct tstms to
dvlp today. Given very moist airmass with precip water >1", wk
instability, strong forcing, and relatively slow movement of the
system, locally heavy rain is psbl as it moves through, especially
across nwrn portion of the cwa. Ground conditions fairly moist
and river levels high with a few in our area above flood stage
already. Precip for the event expected to be heaviest across the
nw portion of the cwa with qpf 1.5-2.0". This would likely result
in some low land/river flooding but not that confident it's
enough for sgfnt flooding impacts so held off on issuing a Flood
Watch. Low expected to track ne across the sern portion of our cwa
tonight. This may provide a brief window of sfc based instability
hwvr mid level dry slot also fcst to be overspreading that area
around that time so threat of sfc based convection/tstms with wind
damage seems rather low, but not out of the question per SPC
slight risk.

As the low  moves east to the lower grtlks late Wed ngt and Thu
sufficient cold air will be drawn into a large area of wrap around
moisture with deformation zone forcing to allow precip to cont, and
psbly change over to all snow. Sfc temps expected to remain above
freezing with bulk of the snow falling during daylight hours.
This combined with warm ground temps should limit accums/impacts
during the day, though some accums and slick roads could occur
Thu ngt as temps fall blo freezing before precip tapers off from
west to east overnight.

Other concern on the backside of the low is strong winds as a
tight pressure gradient crosses the area. Bufr soundings suggest
50kt gusts over the lake and along the lakeshore with 40kt inland.
Models may be overdoing the gradient winds and mixing a bit but
still expect a wind advisory will be needed across the entire cwa
with with perhaps some gusts 55-60mph right along the lakeshore.
The long northerly fetch of strong winds over Lake Michigan
expected to result in 14-18ft waves in the nearshore zones. Given
abnormally high lake levels, expect this will result in
significant beach erosion and some flooding along the lakeshore.

&&

.LONG TERM...(Friday through Tuesday) Issued at 359 AM EDT Wed
Apr 5 2017

Northwest flow will cont Fri but drier air moving in should allow
for some sunshine and with low level thermal trof movg to the
east, highs should be a little warmer than Thu, though still well
blo normal. Upr ridge will move across the Midwest over the
weekend providing fair wx with a contd warming trend with temps
rising to readings well above normal. Next low pressure system
movg into the u.s. off the pacific expected to track considerably
farther north from the nrn plains across the upr grtlks. Showers
and a few tstms expected along and in advance of this system's
cold front as it moves across our area early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 620 AM EDT Wed Apr 5 2017

Rain will spread across Northern Indiana from southwest to
northeast as the next low pressure area moves northeast.
Conditions will continue to deteriorate as the lower layers
saturate. East flow will pickup fairly sharply today and then
become northeast as the pressure gradient tightens and the low
tracks south of the terminals. Expect sustained winds to pick up
to around 20 knots with gusts reaching 30 knots. Thunder is
possible with elevated convection. Winds should back northwest as
the low tracks northeast but stays south of the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Watch from late tonight through late Thursday
     night for INZ003.

MI...Lakeshore Flood Watch from late tonight through late Thursday
     night for MIZ077.

OH...NONE.
LM...Storm Warning from 5 AM to 8 PM EDT Thursday for LMZ043-046.

     Gale Warning from 5 PM this afternoon to 5 AM EDT Thursday for
     LMZ043-046.

     Gale Warning from 8 PM Thursday to 5 PM EDT Friday for LMZ043-
     046.

&&

SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...JT
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 5:20 AM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
520 AM EDT Wed Apr 5 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
520 AM EDT Wed Apr 5 2017 /420 AM CDT Wed Apr 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Heavy rainfall is expected today which will likely cause flooding
along some rivers and other low lying areas. There is a marginal risk
of severe thunderstorms south of a Napoleon to Winimac line, and a
slight risk south of an Upland to Bryant line. The main severe
weather threat is for hail up to one inch in diameter, though
damaging winds are also possible, mainly in the slight risk area. The
greatest potential for severe storms is late this afternoon and this
evening.

North winds gusting as high as 50 mph are possible across northwest
Indiana and southwest Michigan late tonight.

High waves along the Lake Michigan shoreline may cause lakeshore
flooding and significant beach erosion beginning late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North winds may gust to 50 mph on Thursday.

High waves along the Lake Michigan shoreline may cause lakeshore
flooding and significant beach erosion Thursday.

Flooding on some rivers in the area will likely persist into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening over southeast portions of the area.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-060930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
520 AM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A Gale Warning is in effect from this afternoon through late
tonight. A storm warning is in effect beginning late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm warning is in effect Thursday. A gale warning is in effect
Thursday night. Hazardous conditions for small craft are expected to
persist until Friday evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:57 PM EDTLakeshore Flood WatchIWX16 hr
Apr 4, 11:02 PM EDTGale WarningIWX60 hr
Apr 4, 11:02 PM EDTStorm WarningIWX45 hr
Apr 4, 11:03 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley5 days
Apr 5, 11:02 AM EDTRiver Flood WarningIWXAllen3 days
Apr 5, 11:02 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke7 days
Apr 5, 11:02 AM EDTRiver Flood WarningIWXNoble10 days
Apr 5, 11:02 AM EDTRiver Flood WarningIWXElkhart8 days
Apr 5, 11:15 AM EDTRiver Flood WatchIWXFulton, Marshall, Pulaski, Starke49 hr
Apr 5, 2:18 PM EDTSpecial Weather StatementIWXGrant, Huntington42 min
Apr 5, 3:24 PM EDTLakeshore Flood WarningIWX35 hr
Apr 5, 3:24 PM EDTSpecial Weather StatementIWXAdams, Blackford, Wells51 min
Apr 5, 3:25 PM EDTHigh Wind WarningIWX29 hr
Apr 5, 3:25 PM EDTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more30 hr
Apr 5, 4:13 PM EDTSpecial Weather StatementIWXPutnam, Van Wert32 min
Apr 5, 4:14 PM EDTSpecial Weather StatementIWXPutnam, Van Wert31 min

Nearby

River Flood Watches in Indiana, 2017River Flood Watches in Ohio, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.